WHAT ARE TRIGGER POINTS?
Trigger points are localized sensitive areas of the skeletal muscles that contain taut muscle bands. They are sensitive to palpation (pressing) and can be referred pain.
WHAT CAUSES TRIGGER POINTS?
The exact cause of trigger points is not unknown. It is believed that referred pain or stress can cause tension and contraction of muscles. This can lead to a relative lack of blood flow to these muscles and ischemia (lack of oxygen). This in turn can lead to lactic acid build up and a burning aching sensation. Lactic acid further enhances the pain cycle leading back to tension and muscle contraction restarting the pain cycle.
Trigger point injections are an injection of local anesthetic (numbing medicine) and corticosteroid (anti-inflammatory) into these taut muscle bands. The thought is that these will help the muscle relax. When the muscle relaxes, the blood flow to that muscle increases and washes out the painful toxic metabolites that were building up. This may break the cycle of pain. After the injections, patients will be sent to physical therapy.
The numbing medicine injected usually only provides a few hours of pain relief. During this pain relief window, we send patients to physical therapy to work on stretching and range of motion exercises of these muscles that previously would have been poorly tolerated because of the pain. Trigger point injections are basically a way to assist in the treatment of myofascial pain syndrome through physical therapy.
Your physician will press on the painful areas of your body and mark the locations with a pen. Your skin will be cleaned off with alcohol and a tiny needle is used to locate these painful areas. You will feel a sharp pain and may “jump” when the needle hits the painful location. The local anesthetic and corticosteroid is then injected and a bandage is placed.
The procedure is very safe with complications being very rare. Anytime a needle breaks the skin, there is a chance of bleeding or infection.
Notify your physician if you have any known allergies to numbing medicine or corticosteroids.